Date: Sunday, November 8, 2015
Session Type: ACR Poster Session A
Session Time: 9:00AM-11:00AM
Background/Purpose: Lupus anticoagulant hypoprothrombinemia syndrome (LAHS) is a rare phenomenon that leads to concomitant thrombosis and hemorrhage thus presenting a therapeutic dilemma. In children, this acquired prothrombin deficiency may be associated with infection or autoimmunity, specifically systemic lupus erythematosus (SLE). LAHS in juvenile SLE (jSLE) has a protracted course requiring long-term immunosuppressive therapy. Due to the rarity of this syndrome and paucity of reported cases, there is lack of standardized management. We describe a case series of jSLE patients with LAHS managed with an aggressive combination therapy.
Methods: We retrospectively reviewed the medical records of 3 jSLE patients at our institution from 2007 to 2015. All patients fulfilled at least 4 of the ACR classification criteria for SLE. Literature review was also performed to compare our cohort with reported cases of LAHS in jSLE.
Patient 1 is an 8 y.o. Caucasian female who presented with ascites, pleural and pericardial effusions, hepatosplenomegaly and pancytopenia. She had epistaxis and pulmonary hemorrhage. Labs notable for positive lupus anticoagulant (LAC) and strongly positive IgG and IgM prothrombin antibodies (PTabs). Initial therapy included plasmapheresis, IV rituximab, IV cyclophosphamide, pulse IV methylprednisolone, and prothrombin complex; subsequent therapy with IVIG, tapering course of oral prednisone and mycophenolate mofetil (MMF).
Patient 2 is a 17 y.o. Hispanic female who presented with hemorrhagic shock from severe coagulopathy and excessive menorrhagia, epistaxis, pulmonary hemorrhage, pancytopenia and fever. Labs notable for almost undetectable Factor 2 (2%; ref range 50-100%), strongly positive IgG and IgM PTabs, and positive LAC. Initial therapy included IV rituximab, IV cyclophosphamide, pulse IV methylprednisolone and prothrombin complex; subsequent therapy with IVIG, tapering course of oral prednisone and azathioprine.
Patient 3 is an 18 y.o. Hispanic male with prolonged history of recurrent epistaxis and bruising. Earlier therapy for presumed infection associated LAHS included prolonged IV and oral steroid and oral methotrexate. He then presented acutely with fever, abdominal pain, thrombocytopenia, serositis, adrenal hemorrhage and microthrombic skin lesions. Labs strongly positive for IgG PTabs and LAC. Initial therapy included IV rituximab and pulse IV methylprednisolone; subsequent therapy with IVIG, repeat rituximab, tapering course of oral prednisone and azathioprine. Patients 1 & 2’s PTabs normalized within 4 months from disease onset. Presently, all patients are on minimal oral prednisone (1, 2.5, and 5mg daily). At 1 year from initial aggressive immunotherapy, all patients have achieved clinical remission.
Conclusion: LAHS presents a challenge in management considering the dichotomous manifestation of thrombosis and hemorrhage. While no consensus exists for optimal therapy, we report 2 patients achieving normalization of PTabs and all patient with clinical remission within a year of presentation while currently on minimal therapy. Perhaps early aggressive combination immunosuppressive therapy may have more favorable outcomes.
To cite this abstract in AMA style:Shirley JB, Rosillo P, Ramirez A, Sagcal-Gironella AC. Management of Lupus Anticoagulant Hypoprothrombinemia Syndrome in Juvenile Systemic Lupus Erythematosus – Single Center Experience [abstract]. Arthritis Rheumatol. 2015; 67 (suppl 10). https://acrabstracts.org/abstract/management-of-lupus-anticoagulant-hypoprothrombinemia-syndrome-in-juvenile-systemic-lupus-erythematosusaesingle-center-experience/. Accessed September 25, 2021.
« Back to 2015 ACR/ARHP Annual Meeting
ACR Meeting Abstracts - https://acrabstracts.org/abstract/management-of-lupus-anticoagulant-hypoprothrombinemia-syndrome-in-juvenile-systemic-lupus-erythematosusaesingle-center-experience/